Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

July 30, 2021Catoosa County, Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 30, 2021, 4:32 PM EDT for Catoosa County, Murray County, Whitfield County, Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2021, 4:32 PM EDT (20:32 UTC)
Expired
Jul 30, 2021, 5:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Catoosa County, GA, Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:55 PM EDTTSTM WND DMG1 Ene Dalton, GAREPORTS OF MULTIPLE TREES DOWNED ONTO ROADWAYS ON THE EASTERN SIDE OF THE CITY OF DALTON
Jul 30, 4:57 PM EDTTSTM WND DMG1 E Dalton, GASEVERAL REPORTS OF TREES DOWNED ONTO STRUCTURES ON THE EASTERN SIDE OF THE CITY OF DALTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS82 KFFC 302032
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT Fri Jul 30 2021
 
GAZ003>005-007-302100-
Gilmer GA-Whitfield GA-Catoosa GA-Murray GA-
432 PM EDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...WHITFIELD...
NORTHEASTERN CATOOSA AND MURRAY COUNTIES UNTIL 500 PM EDT...

At 432 PM EDT...a strong thunderstorm was near Varnell, or near
Dalton...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Tails Creek, Sumac, Ramhurst, Rocky Face, Tilton, Mill
Creek, Beaverdale, Dawnville, Fort Mountain State Park and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3466 8457 3461 8482 3462 8491 3463 8491
      3462 8493 3462 8497 3491 8517 3499 8492
      3499 8480
TIME...MOT...LOC 2032Z 332DEG 11KT 3486 8494 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:41 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 30, 3:41 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
341 PM EDT Fri Jul 30 2021

...Afternoon Area Forecast Discussion - Heat Advisories in effect
today and tomorrow...

.SHORT TERM /Tonight through Saturday Night/...

Clouds earlier helped keep temperatures a little lower than
originally forecast, but we are still climbing into the 90s across
the area. Heat indices are broaching 100 across north Georgia and
have already passed 105 in several locations across central
Georgia and should continue climbing. Heat advisory remains in
effect across most of north and central Georgia as a result.

Otherwise, cu field is starting to mature in north Georgia and
across eastern TN, where glaciation of cu is noted and there are even
a few orphaned anvils from failed CI attempts. Expect some storms
to begin to form in north Georgia very soon. CI in TN is being
aided by weak frontal boundary that is pushing into the area and
continuing to slowly sag to the south ahead of very weak impulse
located within the broad upper level trough. Convective models
have highlighted this area as having potential for some
thunderstorms this afternoon as well, so have maintained PoPs
across north Georgia tonight. There is a small chance of something
reaching the metro, but chances look to be small at this time.
Lows tonight will be quite warm in many places, only reaching into
the mid to upper 70s.

For overnight into tomorrow, weak front will push into north
Georgia, especially if enough storms with cold pools form this
evening, which should give some areas in the north a respite from
the heat and humidity. However, the Atlanta metro is right on the
border of this "cooler" air, and areas to the south will once
again be very warm and humid, so have chosen to issue another heat
advisory for tomorrow from the metro south. We may not quite make
our number criteria of 105 on the northern end of the advisory,
but after several days in a row of this, including overnight lows
which remain quite warm, vulnerable populations, such as those
without A/C, are getting little in the way of a chance to cool
down and recover. Overall, did end up bumping temperatures down a
bit in the forecast, which did preclude the need for excessive
heat warnings in central GA. Afternoon mixing, combined with some
chances for convection, should aide in keeping the heat indices
down a little.

Lusk

.LONG TERM /Sunday through Friday/...

Fcst period characterized by pattern shift as more enhanced moisture
phases with a amplifying upper trough digging southward. For Sunday,
thinking the blend might be too warm on resultant heat indices
especially with aforementioned moisture return and expected
increased convective coverage but cannot rule out perhaps another
and possible last Heat Advisory to portions of the area to put
this heat streak to bed. For pops, have likely to high end chance
Sunday for most of area, and even categorical for central GA
Monday as another piece of energy further amplifies. Little
progression with overall trough is expected through the week,
though should cutoff by midweek. There is some discrepancy on
extent of the moisture axis east of the trough, but overall should
support majority of the week to have a gradient of lower pops NW
to greater SE. The environment most days looks to have marginally
conditional instability with less than marginal deep layer shear
near 30-35 kts so not expecting severe but multicell development
or some more organized segments of storms could allow for
localized increased wind threat with stronger storms. Also any
perturbation traversing the low could aid forcing for a bit more
organized convection and will have to monitor as we get closer
with this setup.

Baker

&&

.AVIATION...
18Z Update...
VFR conditions expected through the period. Only exception may be
for very small chances of a thunderstorm affecting the ATL metro
TAF sites this evening, though chances small enough to forgo any
TEMPO for it. That is largest source of uncertainty. Winds will be
W to NW otherwise from 4-10 kts. Expect cu field to develop each
afternoon, otherwise just some cirrus about.

//ATL Confidence...18Z Update...
High confidence all elements, with only small uncertainty around
metro TAF site thunderstorms this afternoon.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  94  75  95 /  20  10  10  50
Atlanta         75  93  76  95 /  20  20  10  60
Blairsville     67  87  68  86 /  20  10  30  70
Cartersville    73  93  74  93 /  30  10  10  60
Columbus        77  97  76  98 /   5  20  20  60
Gainesville     74  91  74  92 /  20  10  10  60
Macon           76  96  76  98 /   5  30  20  60
Rome            74  93  75  93 /  30  10  20  60
Peachtree City  75  94  76  95 /  10  20  10  60
Vidalia         78  97  78  96 /   5  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dawson...
DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...Floyd...
Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

Heat Advisory from 11 AM to 8 PM EDT Saturday for the following
zones: Baldwin...Barrow...Bibb...Bleckley...Butts...
Chattahoochee...Clarke...Clayton...Coweta...Crawford...Crisp...
DeKalb...Dodge...Dooly...Emanuel...Fayette...Glascock...Greene...
Gwinnett...Hancock...Harris...Heard...Henry...Houston...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Macon...Marion...
Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Peach...Pike...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...Lusk
LONG TERM....Baker
AVIATION...Lusk
Hazardous weather outlook, Jul 30, 3:50 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
350 PM EDT Fri Jul 30 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-312000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
350 PM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A heat advisory is in effect today from 11 AM to 8 PM EDT for much
of the area except the far north, as heat index values of 105F
will be possible.

Isolated to scattered thunderstorms will be possible in north
Georgia today. A few storms could become strong with heavy rain,
gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A heat advisory is in effect Saturday from 11 AM to 8 PM EDT for
areas along I-85 and points south. Heat index values of up to 105
will be possible, with some isolated higher values in parts of
central Georgia.

For Saturday, isolated thunderstorms are possible in north
Georgia with a greater chance or scattered coverage in central
Georgia. By Sunday scattered afternoon thunderstorms will become
more widespread across the area. This trend will continue into
next week. Any storms could become strong with heavy rain, gusty
winds and frequent lightning. A few severe cannot be ruled out
with damaging winds as the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jul 30, 4:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT Fri Jul 30 2021

GAZ003>005-007-302100-
Gilmer GA-Whitfield GA-Catoosa GA-Murray GA-
432 PM EDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...WHITFIELD...
NORTHEASTERN CATOOSA AND MURRAY COUNTIES UNTIL 500 PM EDT...

At 432 PM EDT...a strong thunderstorm was near Varnell, or near
Dalton...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Tails Creek, Sumac, Ramhurst, Rocky Face, Tilton, Mill
Creek, Beaverdale, Dawnville, Fort Mountain State Park and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3466 8457 3461 8482 3462 8491 3463 8491
      3462 8493 3462 8497 3491 8517 3499 8492
      3499 8480
TIME...MOT...LOC 2032Z 332DEG 11KT 3486 8494

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:50 PM EDTHeat AdvisoryFFCBaldwin, Barrow, Bibb, Bleckley, Butts, Chattahoochee and 61 more29 hr
Jul 30, 4:39 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield36 min
Jul 30, 4:45 PM EDTSpecial Weather StatementFFCCherokee30 min
Jul 30, 5:15 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray30 min
Jul 30, 5:18 PM EDTSpecial Weather StatementFFCCherokee27 min
Jul 30, 6:10 PM EDTSpecial Weather StatementFFCDawson, Forsyth35 min
Jul 30, 6:20 PM EDTSpecial Weather StatementFFCBartow25 min
Jul 30, 6:49 PM EDTSpecial Weather StatementFFCBartow26 min
Jul 30, 7:02 PM EDTSpecial Weather StatementFFCCobb, Fulton28 min
Jul 30, 7:17 PM EDTSpecial Weather StatementFFCBartow, Paulding28 min
Jul 30, 7:40 PM EDTSpecial Weather StatementFFCDade35 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.